Thunderstorm Wind, Polk
- When
- August 22, 11:28 PM CST
- Where
- Polk County, Windsor Hgts
- Measured
- 57 kt (66 mph)
- Property damage
- $100,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.600, -93.717
A nearly stationary front extended east to west across Iowa during the afternoon of the 22nd. The airmass was primed with dew point temperatures in the mid 70s south of the front and precipitable water values around 2 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly stationary front extended east to west across Iowa during the afternoon of the 22nd. The airmass was primed with dew point temperatures in the mid 70s south of the front and precipitable water values around 2 inches. Thunderstorms erupted during the early evening hours over Nebraska and advanced east into Iowa along the front. The storms were generally speaking now severe. Gusty winds and heavy rain was produced by most of them. Just as the storms approached central Iowa, a bow echo beta element formed in Dallas County. The bow echo tracked east into Polk County. Heavy wind damage occurred in eastern Dallas and Polk Counties. Winds gusted as high as 80 MPH as the storm roared through Des Moines. At one point, near 50,000 customers were without electricity in the metro Des Moines area. By the evening of the 23rd, power was restored to all but 13,000 to 15,000 customers. Some of the harder hit areas were without power for 2 to 3 days. Damage to trees and power lines was extensive. There were several reports of semi-tractortrailer trucks being blown over by the high winds and structural damage occurred to a few homes. Just before the storm moved into the metro Des Moines area, a very distinct funnel cloud was visible. The funnel cloud persisted for about 15 minutes, but did not come closer than about 40% of the way to the ground. The Des Moines public schools were closed for the day in what was the first time in the history of the city that schools were closed due to severe thunderstorm damage. The severe weather ended about as quickly as it began. After passing through Des Moines, the bow echo lost its character. In addition to the severe weather, flash flooding was a problem. The storms produced very heavy rainfall of in some cases nearly 2 inches in 20 minutes. Highways were under water in Dallas and Audubon Counties. Evacuations were considered for the town of Brayton in Audubon County, and Highway 144 was impassible in Perry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 2:13 PM CST, 9 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT THU AUG 22 2002 PRIMARY FCST CONCERN WL BE TSTM AND HVY RAIN TRENDS TNGT. WATER VAPOR IMAGERY SHOWS ELONGATED SHEAR AXIS/TROF FM NE INTO KS...OK AND TX WITH LRG SCALE UVM INCRG AHEAD OF FEATURE. EXTRAPOLATION PLACES THIS LIFT INTO FA ARND 02Z. COMBINATION OF VISIBLE STLT DATA...RADAR DATA...AND MESONET INDC BNDRY ALG KDNS-KDSM-KMUT LN AT 19Z. LRGR SFC ANLYS AT SAME TIME SHOWS THIS AS WRMFNT FM LOW ACRS NERN NE AND PRES FALL CNTR ACRS SWRN IA. MSTR CNVGNC HAS BEEN INCRG PAST FEW HRS AS HAS CU DVLPMT...BUT SEEMS TO HAVE LTL VERTICAL EXTENT PER STLT AND LOOK OUTSIDE. THIS MAKES SENSE WITH LAPS/RUC SOUNDINGS SHOWING WRM LYR UP TO ARND 750 MB. THUS XPC INITIATION TO WAIT TIL THIS EVEN WITH INCRG LOW LVL JET AS UPR LVL FORCING APCHS. SPC RUC PAGE SHOWS MLCAPES/CINS ARND ARND 1000/25 J/KG RESPECTIVELY SO IT SHOULD NOT TAKE MUCH TO GET THINGS GOING...SPCLLY WITH UPR LVL SUPPORT. SLA PROFILER ALREADY SHOWS MOD WRM ADVCTN IN PLACE. RUC/ETA TAKE SFC BNDRY SWD REACHING NRN MO 03Z-06Z SO WL GO WITH LIKELY POPS ACRS SRN ZNS TNGT. WL ALSO KEEP LOWER CHCS N IN CASE CNVGNC AREA INVOF KSUX LIGHTS UP SOONER THAN XPCD AND TSTMS ADVECT ACRS NRN SXNS. FLOW SHOULD VEER OVNGT SO WOULD XPC PCPN TO PUSH S AND E OF FA OVNGT BUT HVY RAINS POSSIBLE IN THE MEANTIME. PWS AOA 2 INCHES YET AGN SO WL MENTION IN SRN ZNS. DO NOT FEEL WATCH NECESSARY WITH RELATIVELY SHRT DURATION (COORDINATION W/DVN). XPC PCPN ASSOCD WITH SHRT WV OVR DAKOTAS TO PUSH EWD STAYING N OF FA. AMS QUITE UNSTABLE AGN TMRW BUT CNVGNC WEAK SO WL LEAVE FCST DRY ATTM. CVRG WOULD NOT BE GREAT IF SOMETHING POPPED. NEXT PCPN CHCS SEEM TO BE LATE SAT AS WV DROPS DOWN MO VLY. MUCH OF CNVGNC AND FORCING RMNS SW OF FA...SO ALTHOUGH ETA CLIPS SWRN PTNS WITH EVOLUTION OF MATURE MCS DO NOT FEEL CHCS GREAT ENOUGH TO INTRODUCE AS OF YET. GENERALLY FOLLOWED NGM MOS FOR TEMPS. WITH FNTL BNDRY SLIDING SWD WOULD XPC AT OR BLO PERSISTENCE NEXT SVRL DAYS. FCST FOR NEXT WEEK PROBLEMATIC WITH SHRT WVS MEANDERING BTWN WLYS ACRS CANADA AND SWRN RDG. ALTHOUGH THERE CERTAINLY ARE DIFFERENCES...MED RANGE MDLS IN BETTER AGREEMENT THAN YOU WOULD XPC WITH THESE FEATURES CONSIDERING POOR RUN TO RUN CONTINUITY. TEMPORAL AND SPACIAL DIFFERENCES ARE APPARENT BUT GENERAL TRENDS APPR SIMILAR. CANNOT FIND MUCH REASON TO CHG FM AVN WITH 00Z AND 12Z RUNS NOT ALL THAT DIFFERENT IN MOST FIELDS...BUT QPF LOWER. THIS WOULD LEAD TO TWO PCPN WINDOWS WITH LOW CONFIDENCE. 1ST OVER THE WEEKEND WITH PCPN POSSIBLE FM SAT NGT INTO EARLY MON AS PTNS OF NWRN CONUS SHRT WV DRIFT INTO MO VLY. FORCING WOULD LIKELY COME FM MID LVL THETA-E ADVCTN AND KINEMATICS RATHER THAN LOW LVL CNVGNC WHICH IS WEAK...AND MAINLY SW OF FA. HWVR CANNOT SEE LEAVING FCST DRY CONSIDERING MDLS QPF SO WL INTRODUCE CHCS SUN WHICH LOOKS TO BE A GOOD PLACE TO START. NEXT CHCS LOOK TO BE TUE NGT AND WED WITH SIMILAR SUBTLE FORCING. FLOW WL BE RELATIVELY WEAK SO TO NOT XPC MUCH IN THE WAY OF TEMP EXTREMES. GENERALLY STAYED AT OR JUST ABV AVN MOS WHICH IS NR CLIMO AND WOULD MAKE SENSE CONSIDERING NR NORMAL H85 TEMPS. .DSM...NONE SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 810 PM CDT THU AUG 22 2002 A WARM FRONT WAS SITUATED FROM THE IOWA AND NEBRASKA BORDER ...NEAR ONAWA EAST INTO WEST CENTRAL ILLINOIS TONIGHT. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG AND SOUTH OF THIS WARM FRONT OVER EASTERN NEBRASKA. THE STORMS WILL THEN SPREAD EAST THROUGH IOWA OVERNIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING ALONG AND SOUTH OF HIGHWAY 30 FROM DENSION EAST TO NEAR AMES...AND WEST OF INTERSTATE 35. THE PRIMARY THREAT TONIGHT WILL BE FROM LARGE HAIL AND AS THE EVENT EVOLVES POSSIBLY DAMAGING WINDS. FLASH FLOODING IS ALSO POSSIBLE AS TRAINING THUNDERSTORMS ARE EXPECTED. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ044>048-057>060-070>073-081>083-092>094-230715- ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-GREENE-GUTHRIE-MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION- WARREN- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL... CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI...MOUNT AYR 810 PM CDT THU AUG 22 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE TONIGHT LARGE HAIL (3/4+) MODERATE TONIGHT FLASH FLOODING MODERATE TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT...MODERATE IAZ004>007-015>017-023>028-033>039-049-050-061-062-074-075-084>086- 095>097-230715- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-DAVIS-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POWESHIEK- SAC-TAMA-WAPELLO-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...CENTERVILLE...CHARITON... ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE... MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA... WATERLOO/CEDAR FALLS 810 PM CDT THU AUG 22 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) NONE LARGE HAIL (3/4+) NONE FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TONIGHT...NOT EXPECTED BARLOW
The Des Moines radar (KDMX), 15 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
13 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311447, 5306942, 5311448, 5311449, 5311450, 5311451, 5311452, 5311453, 5311454, 5311455, 5311456, 5311457, 5311460, 5311458, 5311459.